Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Topeka, KS

April 23, 2006Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2006, 8:54 PM CDT for Jefferson County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 8:54 PM CDT (01:54 UTC)
Expired
Apr 23, 2006, 9:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:07 PM CDTHAIL 1Ozawkie, KS
Apr 23, 9:09 PM CDTHAIL 1.251 E Ozawkie, KS
Apr 23, 9:23 PM CDTTSTM WND DMGPerry Lake, KS2 BOAT HOUSES HAD ROOFS BLOWN OFF AT PERRY LAKE MARINA.
Apr 23, 9:24 PM CDTHAIL 14 Sw Oskaloosa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 6:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240154
SVRTOP
KSC087-240245-
/O.NEW.KTOP.SV.W.0087.060424T0154Z-060424T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 945 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF OZAWKIE...OR ABOUT 11 MILES
  SOUTHWEST OF NORTONVILLE...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...


LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3931 9558 3916 9545 3917 9520 3941 9539

$$
2 follow-up statements
000 
WWUS53 KTOP 240205
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT SUN APR 23 2006

KSC087-240245-
/O.CON.KTOP.SV.W.0087.000000T0000Z-060424T0245Z/
JEFFERSON-
903 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN JEFFERSON COUNTY...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES NORTHEAST OF OZAWKIE...OR ABOUT
11 MILES SOUTHWEST OF NORTONVILLE...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA AND OZAWKIE.

AT 850 PM...A TRAINED SPOTTER REPORTED QUARTER SIZED HAIL 4 MILES 
SOUTH OF VALLEY FALLS.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9558 3916 9545 3917 9520 3941 9539

$$
000 
WWUS53 KTOP 240213
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT SUN APR 23 2006

KSC087-240245-
/O.CON.KTOP.SV.W.0087.000000T0000Z-060424T0245Z/
JEFFERSON-
913 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN JEFFERSON COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR OZAWKIE...OR
ABOUT 13 MILES SOUTHWEST OF NORTONVILLE...MOVING SOUTH AT 5 MPH.

TRAINED SPOTTERS HAVE REPORTED QUARTER SIZED HAIL IN OZAWKIE AT 909 
PM...WITH HALF DOLLAR SIZED HAIL ONE MILE EAST OF OZAWKIE.

LOCATIONS IMPACTED INCLUDE...
MERIDEN...OZAWKIE...AND OSKALOOSA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9558 3916 9558 3917 9520 3941 9539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:29 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 23, 3:29 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT SUN APR 23 2006

.DISCUSSION...

TONIGHT AND MONDAY...
SFC BNDRY OVER CNTRL KS EXPECTED TO STAY QSTNRY THROUGH THE NIGHT
PROVIDING LIFTING MECHANISM FOR CONVECTION. THE BNDRY WILL BE AIDED
OVERNIGHT BY APPCHG WAVE INTO THE HIGH PLAINS THIS AFTN AND
GRADUALLY STRENGTHENING LLJ. DEW POINTS SLOW TO COME UP BUT THE
PARALLEL NAM CONTINUES TO SHOW GRADUAL RISE IN SAME AND HIGHER DEW
POINTS NOTED IN NRN OK SHOW THIS FCST TREND SEEMS REASONABLE. AS
UPPER LVL DYNAMICS MOVE EAST OF AREA LATE TNGT THERE COULD BE A
BRIEF BREAK OR DMSHG OF ACTIVITY BEFORE CONVECTION ONCE AGAIN FIRES
TMRW AFTN. WHERE THIS REFIRING OCCURS WILL BE PREDICATED ON AREAL
EXTENT AND SEVERITY OF ACTIVITY TONIGHT. FOR NOW HAVE CONTD RATHER
HIGH POPS OVRNIGHT WITH SOME RISK OF SVR WITH HAIL ESP TIL MIDNIGHT.
AGAIN MENTIONED SEVERE WITH BEST HEATING...CONVERGENCE...AND UPPER
DYNAMICS FROM THE NAM SOUTHEAST CWA ON MONDAY AFTERNOON. STG COLD
FRONT PER P-NAM AND GFS EXPECTED TO BE PUSHING INTO NWRN CWA BY MID
TO LATE AFTN MONDAY. NOT QUITE SOON ENOUGH FOR NONDIURNAL TEMPS BUT
WILL BE CLOSE. GENERALLY PAINTED HIGH CHC POPS ON MONDAY BUT THIS
MAY BE GREATLY INFLUENCED...AGAIN...BY ACTIVITY OVERNIGHT. APPEARS
EXCESSIVE RAINS LESS LIKELY TONIGHT...HOWEVER WITH PRECIPITABLE
WATER VALUES BETWEEN 200 AND 250 PERCENT...A GENEROUS AMOUNT OF RAIN
IS POSSIBLE WITH TRAINING CELLS. TEMPERATURES SHOULD STAY MILD
OVERNIGHT WITH CLOUDS AND RAIN DVLPG. AMT OF CLOUDS TMRW WILL
DICTATE JUST HOW WARM IT WILL BE. ADDED SOME GUSTY WINDS TO
NORTHWEST COUNTIES LATE TMRW AFTN AS COLD SURGE ENTERS AREA.

MONDAY NIGHT THROUGH WEDNESDAY...
CONVECTION TO BE ONGOING MONDAY EVENING WITH COLD FRONT PASSING BY
REMAINDER OF COUNTIES AND UPPER TROF CLOSING IN. ANY SEVERE STORMS
SHOULD BE ENDING EARLY WITH SURFACE BASED INSTABILITY RAPIDLY
DIMINISHING IN THE EVENING...BUT WITH SOME INSTABILITY ALOFT THROUGH
MUCH OF THE NIGHT AND ENTRANCE REGION OF UPPER JET OVERHEAD...MAY
SEE ELEVATED STORMS CONTINUE THROUGH MUCH OF THE NIGHT. STRONG NORTH
TO NORTHEAST WINDS ACCOMPANYING THE COLD AIR BUT SHOULD BE BELOW
ADVISORY LEVELS. WINDS SLOWLY DIE OFF TUESDAY BUT COLD AIR WILL
CONTINUE TO FILTER IN. WITH THE AID OF SOME CLOUDS AND LIGHT
PRECIPITATION...THIS AIRMASS IS KEEPING TEMPS IN THE MID 30S OVER
MUCH OF MONTANA...NORTHEASTERN WYOMING...AND WESTERN NORTH DAKOTA
THIS AFTERNOON. MID AND LOW LEVEL MOISTURE WILL BE RATHER HIGH
THROUGH AT LEAST THE MORNING HOURS WITH UPPER ENERGY STILL MOVING IN
AND WILL ADD SOME CHANCE FOR RAIN. HAVE ABOUT AN 8-15F RISE IN TEMPS
FOR TUESDAY...BUT THIS MAY BE OVERDONE IF CLOUDS AND PRECIP ARE
LONGER LIVED THAN EXPECTED. CLOUD AND WIND TRENDS WILL BE KEY TO
TEMPS TUESDAY NIGHT. 12Z NAM KEEPS SOME MID LEVEL MOISTURE INTO AT
LEAST PART OF THE EVENING...WHILE 12Z GFS KEEPS 850MB WINDS IN THE
10-15KT RANGE. IT WILL DEFINITELY FEEL MORE LIKE EARLY SPRING THAN
EARLY SUMMER TUESDAY AND TUESDAY NIGHT.

THURSDAY THROUGH SUNDAY...
GOOD AGREEMENT SHOWN IN RECENT MEDIUM RANGE MODEL RUNS IN THE LATE
WEEK PERIODS...WITH DIFFERENCES AMPLIFYING EARLY NEXT WEEK. UPPER
PATTERN NOT ALL THAT DIFFERENT THE NEXT FEW PERIODS WITH UPPER LOW
IN THE DESERT SOUTHWEST CUTOFF FROM NORTHERN BRANCH THAT BRINGS A
SYSTEMS SOUTHWEST INTO THE MISSISSIPPI VALLEY. APPEARS MOISTURE AND
INSTABILITY WILL BE MORE LIMITED AHEAD OF THE NORTHERN BRANCH COLD
FRONT THAT WILL ENTER THE AREA AROUND FRIDAY. APPEARS ONLY SMALL
PRECIP CHANCES ARE WARRANTED FOR FRIDAY NIGHT AND SATURDAY FOR
MAINLY THE SOUTHERN PORTIONS OF THE CWA WHERE THERE MAY BE ENOUGH
MOISTURE FOR SOME CONVECTION. GFS TRIES TO BRING THE SOUTHWEST LOW
INTO THE ROCKIES SUNDAY WHICH MAY KEEP PRECIPITATION CHANCES
GOING...BUT NOT AT ALL CONFIDENT IN THIS SO KEPT REMAINING PERIODS
DRY. TEMPERATURES SHOULD BE NEAR NORMAL FOR THE MOST PART.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 23, 3:57 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN APR 23 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-242100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FOR THE ENTIRE AREA. SOME OF THE STORMS
MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE GREATER CHANCES
FOR SEVERE THUNDERSTORMS BEING ALONG AND SOUTH OF THE KANSAS
TURNPIKE IN THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE
AREA FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Apr 23, 7:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
04/23/2006  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Apr 23, 8:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             TESCOTT                 39.01N 97.88W
04/23/2006  E1.00 INCH       OTTAWA             KS   LAW ENFORCEMENT

            DELAYED REPORT.

&&

STRASSBERG
Local storm report, Apr 23, 8:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             7 ENE MINNEAPOLIS       39.16N 97.59W
04/23/2006  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

STRASSBERG
Special weather statement, Apr 23, 8:32 PM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT SUN APR 23 2006

KSZ021-240215-
CLAY-
832 PM CDT SUN APR 23 2006

THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE IDANA...CLAY CENTER...MILFORD LAKE...WAKEFIELD AND
GREEN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 8:52 PM CDT, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SUN APR 23 2006

KSZ035-240215-
DICKINSON-
852 PM CDT SUN APR 23 2006

THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE ENTERPRISE AND CHAPMAN. MOTORISTS ALONG INTERSTATE
70 BETWEEN MILE MARKERS 268 AND 288 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 23, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 S VALLEY FALLS        39.29N 95.46W
04/23/2006  E1.00 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:30 PM CDTSevere Thunderstorm WarningTOPOttawa60 min
Apr 23, 7:37 PM CDTSevere Thunderstorm WarningTOPGeary, Morris38 min
Apr 23, 8:34 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris29 min
Apr 23, 8:41 PM CDTSevere Thunderstorm WarningTOPAnderson49 min
Apr 23, 8:49 PM CDTSevere Thunderstorm WarningTOPLyon31 min
Apr 23, 9:22 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha30 min
Apr 23, 9:26 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson49 min
Apr 23, 9:30 PM CDTTornado WarningTOPJefferson20 min
Apr 23, 9:34 PM CDTSevere Thunderstorm WarningTOPAnderson26 min
Apr 23, 9:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon46 min
Apr 23, 10:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson47 min
Apr 23, 10:19 PM CDTSevere Thunderstorm WarningTOPAnderson41 min
Apr 24, 6:23 PM CDTSevere Thunderstorm WarningTOPLyon36 min
Apr 24, 6:43 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.